Tuesday, October 13, 2015
Painful Swollen Ankles
My mother recently woke up with her ankles and feet swollen, and a round red spot on one of them that was very painful. When she went to see her Dr., he told her that he did not know what the problem was and ordered antibiotics for her. She has been taking antibiotics for almost a week. The swelling in one ankle is completely gone but the other is still swollen and painful. She is afraid that once she finishes this dose of antibiotics, the swelling will come back. Could this be an indication of heart problems; her last blood pressure read was 110/70?
Or could be be an indication of a problem with her blood or kidneys? Since her current Dr. does not know what the issue is, I was hoping that you could help us with some insight and possible guidance.
Any help would be much appreciated. Thank you.
I am afraid that at a distance and without seeing this directly, I am not going to be able to give you "the answer." However, let me suggest some strategy. Many times, there is information to be learned from how a condition changes over time. So the fact that the doctor didn't know (or say) what the problem was then doesn't mean that he/she won't get some idea of how serious this is or whether some additional consultation is necessary with looking at it over time. So my first inclination is to get back in touch with the same doctor and let them know what has changed and find out when/whether they want to take another look. If it were heart failure, they wouldn't treat that with antibiotics - so you may need to ask the doctor more explicitly what they had in mind with the antibiotics. It doesn't make sense that swelling occurring in both ankles would come back after antibiotics if the thinking was to treat an infection in one leg or the other. It makes a difference whether the tender red spot is adjacent to the swelling versus if it is completely distant from those.
Good luck with that and feel free to write back
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati